Arizona, 2021

Flash Flood in Arizona, September 18, 2021

September 18, 2021 · NWS FGZ · 1 event in 1 county or zone

A trough of low pressure located over California moved slowly across Arizona. Large scale lift with the trough along with daytime heating to shower and thunderstorm over portions of central Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A trough of low pressure located over California moved slowly across Arizona. Large scale lift with the trough along with daytime heating to shower and thunderstorm over portions of central Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 18, 1:11 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Sep 18, 1:11 PM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
111 PM MST Sat Sep 18 2021

.SYNOPSIS...Scattered showers and thunderstorms will continue across
western Arizona and spread eastward across the region into the
overnight hours. Dry and cooler conditions are forecast Sunday
through the first half of next week, with temperatures warming up
mid to late week.

&&

.DISCUSSION...A trough located over California will move across
the state overnight. Large scale lift with the trough along with
daytime heating will lead to increasing shower and thunderstorm
coverage in western Arizona, slowly shifting eastward across the
area during the afternoon and evening and continuing through the
overnight hours.

The Weather Prediction Center has the entire forecast area in a
marginal risk for excessive rainfall through tomorrow morning,
mainly for 1"/hour rainfall occurring over areas vulnerable to
flash flooding such fire scars and slot canyons.

By Sunday, some low level moisture remains but a capping
inversion should limit shower and storm chances to areas east of a
Payson to Four Corners line, mainly through the morning.
Otherwise, Sunday will be cooler with gusty southwest winds
developing. Expect wind speeds of 15-25 mph and gusts in the
30-35 mph range.

Tuesday through next week - high pressure rebuilds through at
least the middle of the week, with daytime temperatures gradually
warming back above normal. Beyond mid week, there is some
uncertainty in the overall pattern as models are handling the next
Pacific trough differently. However, none of the solutions show
much chance of rain for our area, and blended guidance keeps
daytime temperatures at or just above normal.

&&

.AVIATION...For the 00Z package...Mainly VFR conditions will
prevail. Isolated showers and thunderstorms will increase in
coverage and spread eastward across northern Arizona into the late
evening. Brief periods of MVFR/IFR conditions and gusty outflows
are possible near any storms. Outside of thunderstorms, southwest
winds from 10-15 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Drier and cooler conditions are expected Sunday
with gusty southwesterly winds. Dry and warm conditions are
expected for Monday with lighter winds.

Tuesday through Thursday...Dry and warmer conditions along with
light winds are forecast.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Kobold
AVIATION...Kobold
FIRE WEATHER...Kobold

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 18, 12:07 PM MST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1207 PM MST Sat Sep 18 2021

AZZ004-005-009-181930-
Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas
Hwy 264 Northward-
1207 PM MST Sat Sep 18 2021

...A strong thunderstorm will impact portions of Page, Lee's Ferry,
and Marble Canyon in Coconino County through 1230 PM MST/130 PM
MDT/...

At 1206 PM MST/106 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Marble Canyon, or 13 miles southwest of Page,
moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Page, Big Five, LeChee, Marble Canyon, Lees Ferry, Antelope Canyon
Near Sr 98, Wahweap, Antelope Creek Basin and Waterholes Canyon.

This includes the following highways...
 State Route 98 between mile markers 548 and 549.
 U.S. Highway 89 between mile markers 530 and 556.
 U.S. Highway 89A between mile markers 529 and 544.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 11142 3688 11130 3667 11163 3687 11184
      3700 11164
TIME...MOT...LOC 1906Z 231DEG 31KT 3683 11167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, Sep 18, 2:32 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
232 PM MST Sat Sep 18 2021

AZZ006-007-182200-
Coconino Plateau-Grand Canyon Country-
232 PM MST Sat Sep 18 2021

...A strong thunderstorm will impact portions of Coconino County
through 300 PM MST...

At 230 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Hermit's Rest At Grand Canyon moving northeast at
20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Havasupai Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3575 11241 3583 11262 3614 11250 3603 11220
TIME...MOT...LOC 2130Z 203DEG 19KT 3586 11248

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, Sep 18, 3:10 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
310 PM MST Sat Sep 18 2021

AZZ004>006-182245-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
310 PM MST Sat Sep 18 2021

...A strong thunderstorm will impact portions of the North Rim
through 345 PM MST...

At 308 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Bright Angel Point, moving north at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Rim Entrance Station and Demotte Campground.

This includes State Route 67 between mile markers 589 and 610.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3613 11214 3620 11241 3665 11239 3656 11192
TIME...MOT...LOC 2208Z 198DEG 42KT 3632 11228

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TM
Special weather statement, Sep 18, 4:12 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
512 PM MDT Sat Sep 18 2021

AZZ013-040-182330-
Little Colorado River Valley in Navajo County-
Northeast Plateaus and Mesas South of Hwy 264-
512 PM MDT Sat Sep 18 2021

...A strong thunderstorm will impact portions of I-40 between Joseph
City and Holbrook through 530 PM Navajo Nation time/430 PM
Arizona time/...

At 510 PM Navajo Nation time/410 PM Arizona time/, Doppler radar was
tracking a strong thunderstorm between Joseph City and Holbrook,
moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Holbrook, Joseph City, Sun Valley and Petrified Forest National Park.

This includes the following highways...
 Interstate 40 between mile markers 273 and 300.
 Highway 180 between mile markers 308 and 312.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3482 11014 3491 11042 3528 11024 3513 10980
TIME...MOT...LOC 2310Z 211DEG 36KT 3498 11018

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TM

The radar

The Flagstaff radar (KFSX), 112 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
September 18, 4:45 PM MST to 7:00 PM MST
Where
Yavapai County, 1.57 mi SW of Entro to 1.88 mi S of Miller Vly
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
34.582, -112.417

Granite Creek in Prescott (GCRA3) rose around 4.15 feet between 445 PM and 615 PM. The waster began to decrease after 700 PM. A video posted on social media showed ongoing flooding in Granite Creek Park a mile north of Prescott Courthouse at 632 PM.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986261.